Mississippi, 2022

Hail and Damaging Winds in Mississippi, May 21, 2022

May 21, 2022 · NWS JAN · 6 events in 6 counties and zones

A warm, moist airmass was in place across the region. As daytime heating interacted with a passing disturbance in the atmosphere, showers and storms developed during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm, moist airmass was in place across the region. As daytime heating interacted with a passing disturbance in the atmosphere, showers and storms developed during the late afternoon. Thanks to cold temperatures aloft, some of these storms were able to reach strong to severe limits with hail being prevalent and some storms also produced wind damage in the form of blowing down a few trees. These storms diminished through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 11:41 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 21, 11:41 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1241 PM CDT Sat May 21 2022

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are prevailing at sites this afternoon. Convection
is increasing from the south and should pose the greatest threat
to KHBG/KPIB/KMEI through the afternoon and evening, with some
potential impacts to KJAN/KHKS/KGTR. Storms could briefly bring
MVFR vis restrictions in the heavier downpours. Storms will
diminish this evening but additional showers and storms will move
in from the northwest later tonight into tomorrow morning. MVFR
stratus looks to be a concern once again tomorrow prior to
daybreak and have included mention of this in the forecast, with
some sites even potentially being IFR. Southerly winds will occur
today and tonight, but with the storms tomorrow ahead of a cold
front, there will be a wind shift from south to west to eventually
north/northeast. /28/

&&

.DISCUSSION...
Our stretch of dry weather will start to come to an end today.
Moisture is slowly increasing across the region, with PW values at
KJAN this morning around 1.3 inches. While this might still be too
dry for storms in the Jackson area today, increasing moisture
around 1.5-1.9 inches should be in place to our east. In fact,
showers have been creeping north from the coast through the
morning and are entering the Pine Belt late this morning. As the
upper shortwave trough axis sits over the region and steep lapse
rates are in place(vertical totals around 27-30C), storms that
develop this afternoon could become strong to severe. The main
concerns will be from hail and wind later this afternoon into the
evening hours. Highs will climb into the low to mid 90s across the
region, only adding sufficient instability to the atmosphere to
help fuel those thunderstorms. These storms should begin to
diminish through the evening hours but additional storms will move
into the Delta later this evening along a cold front. More on that
with the afternoon package. /28/

Prior discussion below:

Today through tonight:

Moisture will increase across the area today, with PWATS ranging
from about 1.4-1.6 inches. Although moisture will be marginal,
isolated to Scattered storms will develop this afternoon. With
high temperatures climbing into the low/mid 90s, 3000-4000 j/kg of
cape and steep mid level lapse rates, some of these storms could
be strong to severe this afternoon into early evening. A marginal
risk for severe is already in effect for the area.

The thunderstorm activity will diminish by mid/late evening, but a
cold front will move into the Delta overnight. Showers/thunderstorms
will move into the Delta with the boundary, but expect the remainder
of the area to remain mostly dry through early Sunday morning.
Lows will be in the upper 60s to around 70. /15/

Sunday through Friday:

A week of active weather is expected for our forecast area, as
several disturbances move through the region. Starting out the new
week, a low pressure system sliding across the northern CONUS will
nudge a cold front through our forecast area Sunday into Sunday
night. Ahead of the front, a tropical air mass with dew points near
70 degrees and PWAT values around 1.75 inches will support
thunderstorms capable of producing isolated damaging wind gusts,
hail, and heavy downpours. A Marginal Risk for severe weather will
remain in place for the southeastern half of the area on Sunday.
Given the recent dry, warm weather, any flooding threat will
probably be very isolated to start.

We will only get a "glancing blow" from the post-frontal high
pressure; model guidance indicate the core of the surface high
will slide along the US/Canadian border through the Great Lakes
region through Monday. This will allow for a quick rebound in
temperatures and moisture as an upper-level trough deepens to our
west through midweek. Rain chances edge north again with a lifting
warm front and possible seabreeze storms Monday, and then broader
coverage showers and storms are expected Tuesday and Wednesday
with return flow off the Gulf. Increased flow aloft as the trough
moves into our region could end up leading to a more organized
threat for severe thunderstorms during this time, but with the
possibility for scattered convection around the region beforehand,
details are uncertain at this time. By Thursday into Friday, a
low pressure system is expected to deepen and sweep another cold
front east through our forecast area. This will diminish POPs and
take the edge off the summer-like temperatures for the end of the
work week. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  70  82  65 /  36  30  92  55
Meridian      94  70  84  65 /  51  25  92  67
Vicksburg     95  70  82  66 /  31  31  90  41
Hattiesburg   93  70  85  67 /  54  28  92  62
Natchez       94  71  84  66 /  35  24  90  36
Greenville    94  69  77  64 /  36  67  77  34
Greenwood     92  70  79  64 /  26  51  86  43

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, May 21, 3:29 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
429 AM CDT Sat May 21 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
429 AM CDT Sat May 21 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated strong to severe thunderstorms are possible today. Some
thunderstorms could produce damaging wind gusts and small hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms are possible for southern
and eastern portions of Mississippi on Sunday. Damaging wind
gusts and isolated hail will be possible with any severe storms.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 21, 11:48 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
1248 PM CDT Sat May 21 2022

MSZ062-063-211815-
Lawrence MS-Lincoln MS-
1248 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern Lincoln
and southwestern Lawrence Counties through 115 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jayess, or 14 miles northeast of Mccomb, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jayess around 1255 PM CDT.
  Topeka around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 9008 3134 9008 3134 9011 3135 9011
      3135 9039 3146 9038 3147 9024 3140 9004
      3134 9004 3133 9006
TIME...MOT...LOC 1747Z 201DEG 17KT 3134 9026

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 21, 12:27 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
127 PM CDT Sat May 21 2022

MSZ063-211900-
Lawrence MS-
127 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of central Lawrence
County through 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robinwood, or 17 miles north of Kokomo, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Robinwood and Oak Vale around 130 PM CDT.
  Arm around 135 PM CDT.
  Monticello around 140 PM CDT.

Other locations impacted by this storm include Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9011 3135 9019 3163 9020 3165 9007
      3162 8997 3152 8998 3152 8996 3139 8996
      3140 9004 3134 9004 3133 9008
TIME...MOT...LOC 1827Z 199DEG 27KT 3144 9008

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 21, 12:50 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT Sat May 21 2022

MSZ052-058-211915-
Lauderdale MS-Clarke MS-
150 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern Clarke
and southeastern Lauderdale Counties through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middleton, or 10 miles northeast of Quitman, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Snell around 200 PM CDT.
  Increase and Zero around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3213 8844 3206 8858 3209 8874 3230 8876
      3236 8860 3230 8842
TIME...MOT...LOC 1849Z 198DEG 26KT 3216 8861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 113 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Clarke

When
May 21, 1:03 PM CST
Where
Clarke County, Stonewall
Measured
1 in hail
Reported by
Social Media
Coordinates
32.130, -88.800

Hail up to quarter size accumulated in Stonewall.

Hail, Lauderdale

When
May 21, 1:25 PM CST to 2:10 PM CST
Where
Lauderdale County, 1.88 mi ENE of Zero to 0.9 mi SE of Lauderdale
Measured
1 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
32.310, -88.620

A strong to severe thunderstorm brought a swath of hail up to around quarter size to portions of central and eastern Lauderdale County. Penny size hail occurred in the Causeyville/Long Creek area. Hail of around quarter size, or slightly larger, fell just north of Marion. A windshield was cracked by hail of at least quarter size near Dalewood.

Hail, Forrest

When
May 21, 1:49 PM CST to 1:57 PM CST
Where
Forrest County, 0.59 mi E of Petal to 0.69 mi ENE of Petal
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.350, -89.260

Hail fell across Petal. Sizes ranged from pea size up to quarter size. Penny size hail was specifically noted along Leeville Road.

Thunderstorm Wind, Jones

When
May 21, 2:10 PM CST
Where
Jones County, 0.69 mi N of Moselle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.510, -89.280

A tree was blown down.

Thunderstorm Wind, Newton

When
May 21, 2:11 PM CST
Where
Newton County, 2.15 mi NNE of Decatur
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
32.460, -89.110

Trees were blown down on the north side of Decatur.

Thunderstorm Wind, Jasper

When
May 21, 2:58 PM CST
Where
Jasper County, 2.24 mi NE of Lake Como
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.970, -89.190

A tree was blown down on Highway 528 east of the HAL fire department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015402, 1015409, 1015403, 1015404, 1015405, 1015406.